An epidemic model with a time delay in transmission. (English) Zbl 1099.92062

Summary: We study a mathematical model which was originally suggested by D.Greenhalgh and R.Das [see Theor. Popul. Biol. 47, No. 2, 129–179 (1995; Zbl 0833.92018)] and takes into account the delay in the recruitment of infected persons. The stability of the equilibria are also discussed. In addition, we show that the introduction of a time delay in the transmission term can destabilize the system and periodic solutions can arise by Hopf bifurcation.


92D30 Epidemiology
34K20 Stability theory of functional-differential equations
34K13 Periodic solutions to functional-differential equations


Zbl 0833.92018
Full Text: DOI EuDML


[1] R. M. Anderson, R. M. May: Vaccination against rubella and measles; quantitative investigations of different policies. J. Hyg. 90 (1983), 259-325.
[2] R. Bellman, K. L. Cooke: Differential Difference Equations. Academic Press, New York, 1963. · Zbl 0115.30102
[3] M. C. Boily, R. M. Anderson: Sexual contact patterns between men and women and the spread of HIV-1 in urban societies in Africa. IMA J. Math. Appl. Med. Biol. 8 (1991), 221-247. · Zbl 0738.92016
[4] S. N. Busenburg, P. van den Driessche: Analysis of a disease transmission model in a population with varying size. J. Math. Biol. 29 (1990), 257-270. · Zbl 0725.92021
[5] S. N. Chow, J. K. Hale: Methods of Bifurcation Theory. Springer-Verlag, New York, 1982. · Zbl 0487.47039
[6] R. D. Driver: Ordinary and Delay Differential Equations. Applied Math. Sciences, Springer-Verlag, New York, 1977. · Zbl 0374.34001
[7] G. Gandolfo: Mathematical Methods and Models in Economic Dynamics. North Holland, London, 1971. · Zbl 0227.90010
[8] K. Gopalsamy: Stability and Oscillations in Delay Differential Equations of Population Dynamics. Academic Publisher, Dordrecht-Boston-London, 1992. · Zbl 0752.34039
[9] D. Greenhalgh, R. Das: Modelling epidemics with variable contact rates. Theor. Popul. Biol. 47 (1995), 129-179. · Zbl 0833.92018
[10] J. K. Hale, S. M. V. Lunel: Introduction to Functional Differential Equations. Applied Math. Sciences 99. Springer-Verlag, New York, 1993.
[11] H. W. Hethcote,J. A. Yorke: Gonorrhoea transmission dynamics and control. Lecture Notes in Biomathematics, Vol. 56, Springer-Verlag, New York, 1974.
[12] H. W. Hethcote, D. W. Tudor: Integral equation models for endemic infections diseases. J. Math. Biol. 9 (1980), 37-47. · Zbl 0433.92026
[13] H. W. Hethcote, H. W. Stech, and P. van den Driessche: Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40 (1981), 1-9. · Zbl 0469.92012
[14] H. W. Hethcote, H. W. Stech, and P. van den Driessche: Stability analysis for models of diseases without immunity. J. Math. Biol. 13 (1981), 185-198. · Zbl 0475.92014
[15] H. W. Hethcote, M. Lewis, and P. van den Driessche: An epidemiological model with a delay and a non-linear incidence rate. J. Math. Biol. 27 (1989), 49-64. · Zbl 0714.92021
[16] J. A. Jacquez, C. P. Simon, J. Koopman, L. Sattenspiel, and T. Perry: Modelling and analyzing HIV transmissions: The effect of contact patterns. Math. Biosci. 92 (1988), 119-199. · Zbl 0686.92016
[17] M. Kalecki: A macrodynamic theory of business cycles. Econometrica 3 (1935), 327-344. · JFM 61.1326.06
[18] W. W. Leontief: Lags and stability of dynamic systems. Econometrica 29 (1961), 659-669. · Zbl 0118.14803
[19] N. MacDonald: Time Lags in Biological Models. Lecture Notes in Biomathematics Vol. 28. Springer-Verlag, Berlin-Heidelberg-New York, 1979. · Zbl 0403.92020
[20] R. M. May, R. M. Anderson, and A. R. McLean: Possible demographic consequences of HIV/AIDS epidemics I. Assuming HIV infection always lead to AIDS. Math. Biosci. 90 (1988), 475-505. · Zbl 0673.92008
[21] J. E. Marsden, M. McCracken: The Hopf Bifurcation and Its Applications. Springer-Verlag, New York, 1976. · Zbl 0346.58007
[22] A. Nold: Heterogeneity in disease transmission modelling. Math. Biosci. 52 (1980), 227-240. · Zbl 0454.92020
[23] H. R. Thieme: Global asymptotic stability for epidemic models. Equadiff 82. Lecture Notes in Mathematics Vol. 1017, H. W. Knobloch, K. Schmitt (eds.), Springer-Verlag, Berlin, 1983, pp. 608-615.
[24] H. R. Thieme: Local stability in epidemic models for heterogeneous populations. Mathematics in Biology and Medicine. Lecture Notes in Biomathematics Vol. 57, V. Capasso, E. Grosso and S. L. Paveri-Fontana (eds.), Springer-Verlag, Berlin, 1985, pp. 185-189. · Zbl 0584.92020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.